Don't Wait. Get Help Now All calls 100% confidential and free

(617) 657-2877

What Happens When You Overdose On Heroin?

A heroin overdose can be deadly. It can affect both your physical body and your central nervous system. But drug overdose deaths can be prevented if you can identify the symptoms and get help from first responders.

Heroin is a powerful opioid drug that has led to many overdose deaths. A heroin overdose is similar to an overdose from prescription opioids like fentanyl.

There are clear signs to watch for that can help you identify whether your loved one may be experiencing an opioid overdose and needs to go to the emergency room for treatment and detox.

What People Experience During A Heroin Overdose

There are many physical and mental symptoms that should enable you to determine whether a loved one or family member’s substance abuse is leading to a drug overdose.

If you know someone who may be susceptible to first-time heroin use or is experiencing heroin addiction, watching for these signs could help you know when to get them medical attention.

Physical Heroin Overdose Symptoms

Heroin users experience life-threatening physical symptoms like respiratory depression when they overdose.

Respiratory depression means that the person using heroin experiences:

  • shallow breathing
  • difficult or slow breathing
  • no breathing at all

The physical symptoms do not stop there. A heroin overdose can affect the body in other ways that may be recognizable to someone observing the overdose.

Other physical symptoms of an opioid overdose include:

Physical symptoms of a heroin overdose that may not be observable are:

  • constipation
  • intestinal spasms
  • low blood pressure
  • dry mouth

Mental Heroin Overdose Symptoms

People who use heroin may also experience symptoms of an overdose that affect their mental health in severe ways.

Mental symptoms of a heroin overdose can include:

  • coma
  • uncontrolled muscle movements
  • muscle spasms

Behavioral Overdose Symptoms

You may also be able to see signs of an opioid overdose by observing the person’s behavior. When people experience a heroin overdose, it can change their behavior in negative ways.

These behavioral changes may include:

  • disorientation
  • confusion
  • drowsiness

Find out more about the signs of a heroin overdose.

What Happens When You Treat Heroin Overdose With Naloxone?

A heroin overdose is often treated with naloxone (Narcan). Naloxone is an opioid antagonist, which means it attaches to the same opioid receptors that heroin attaches to.

But naloxone blocks heroin from attaching to those receptors and reverses the effects of an overdose, working as an effective form of treatment for heroin overdose.

What Happens After A Heroin Overdose?

If a person survives an overdose, it does not mean that they have been treated for heroin addiction. The survivor of an overdose may keep using heroin.

That is why it is important to get a person to a treatment center for addiction to discover the best heroin treatment options.

Find Heroin Addiction Treatment At Bedrock Recovery Center

Heroin addiction can lead to overdose that can have fatal consequences. Death rates from a heroin overdose have been on the rise in the United States.

Get help today for your loved one or for yourself. Call our helpline to find a treatment center for heroin addiction treatment near you.

Ready to make a change? Talk to a specialist now.